Journal: The Journal of emergency medicine
The ghost pepper, or “bhut jolokia,” is one of the hottest chili peppers in the world. Ghost peppers have a measured “heat” of > 1,000,000 Scoville heat units (SHU), more than twice the strength of a habanero pepper. To our knowledge, no significant adverse effects of ghost pepper ingestion have been reported.
Chiari malformations are structural defects in which portions of the cerebellum are located below the foramen magnum. Of the four types of Chiari malformation, emergency physicians are most likely to encounter Type I (Chiari I). Chiari I malformations may be congenital or acquired. Congenital Chiari I malformations are most frequently encountered in the emergency department (ED) setting due to an exacerbation of subacute or chronic Chiari-related symptoms. However, acute Chiari-associated symptoms from an occult congenital or a secondary (acquired) Chiari malformation may occur.
Takotsubo cardiomyopathy is seen, though rarely, in anaphylaxis treated with epinephrine. Stress cardiomyopathy is most likely to occur in middle-aged women. The underlying etiology is believed to be related to catecholamine release in periods of intense stress. Catecholamines administered exogenously, and those secreted by neuroendocrine tumors (e.g., pheochromocytoma) or during anaphylaxis have been reported to cause apical ballooning syndrome, or takotsubo syndrome. However, reverse takotsubo stress cardiomyopathy is rarely seen or reported in anaphylaxis treated with epinephrine.
BACKGROUND: Evans' syndrome is an uncommon condition defined by the combination (either simultaneously or sequentially) of immune thrombocytopenia purpura and autoimmune hemolytic anemia with a positive direct antiglobulin test in the absence of known underlying etiology. OBJECTIVES: We present a case of Evans' syndrome following influenza vaccination. CASE REPORT: A 50-year-old man with no prior medical history developed Evans' syndrome 4 days after receiving influenza immunization. The patient improved following treatment with oral prednisone and intravenous immunoglobulin. CONCLUSION: Influenza vaccine is one of the most commonly used vaccines worldwide, with millions of people being vaccinated annually. Despite its wide use, only sparse information has been published concerning any hematological effects of this vaccine. The rarity of such effects supports the safety of using this vaccine.
BACKGROUND: Compartment syndrome of the foot is a rare but life- and limb-threatening condition that is often difficult to diagnose. The common signs and symptoms of compartment syndrome are pain out of proportion to the injury, pain with passive stretch of the compartment, paresis, paresthesias, and often, intact pulses. Foot compartment syndrome is often caused by traumatic injuries, and the clinical presentation may be confusing in this setting. The foot contains nine compartments, which should all be assessed for elevated compartment pressures. Definitive management is fasciotomy. Prompt recognition, diagnosis, and treatment are essential to prevent devastating complications. OBJECTIVES: This article discusses the key components of presentation, diagnosis, and management of foot compartment syndrome. CASE REPORT: A patient presented to the Emergency Department (ED) with a crush injury of his foot. He had significant swelling and pain in his foot, but no fractures were identified on X-ray study. Given the severity of his injury and pain, foot compartment pressures were measured to accurately diagnose foot compartment syndrome. The patient underwent fasciotomies of the foot within 3 h of presentation to the ED and suffered no sequelae at the time of follow-up in clinic. CONCLUSION: Foot compartment syndrome is a surgical emergency that can be difficult to diagnose. Early diagnosis with compartment pressure measurements is crucial, as definitive management with fasciotomies can prevent long-term sequelae.
BACKGROUND: Formic acid (FA), a common industrial compound, is used in the coagulation of rubber latex in Kerala, a state in southwestern India. Easy accessibility to FA in this region makes it available to be used for deliberate self-harm. However, the literature on intentional poisoning with FA is limited. STUDY OBJECTIVES: To determine the patterns of presentation of patients with intentional ingestion of FA and to find the predictors of mortality. A secondary objective was to find the prevalence and predictors of long-term sequelae related to the event. METHODS: We performed a 2-year chart review of patients with acute intentional ingestion of FA. Symptoms, signs, outcomes and complications were recorded, and patients who survived the attempt were followed-up by telephone or personal interview to identify any complications after their discharge from the hospital. RESULTS: A total of 302 patients with acute formic acid ingestion were identified during the study period. The mortality rate was 35.4% (n = 107). Bowel perforation (n = 39), shock (n = 73), and tracheoesophageal fistula (n = 4) were associated with 100% mortality. Quantity of FA consumed (p < 0.001), consuming undiluted FA (p < 0.001), presenting symptoms of hypotension (p < 0.001), respiratory distress (p < 0.001), severe degree of burns (p = 0.020), hematemesis (p = 0.024), complications like metabolic acidosis (p < 0.001) and acute respiratory distress syndrome (p < 0.001) were found to have significant association with mortality. The prevalence of esophageal stricture (n = 98) was 50.2% among survivors and was the most common long-term sequela among the survivors. Stricture was significantly associated with hematemesis (p < 0.001) and melena (p < 0.001). CONCLUSION: This study highlights the magnitude and ill-effects of self-harm caused by a strong corrosive, readily available due to very few restrictions in its distribution. Easy availability of FA needs to be curtailed by enforcing statutory limitations in this part of the world. Patients with hematemesis or melena after FA ingestion may be referred for early dilatation therapy in a setting where emergency endoscopic evaluation of all injured patients is not practical.
BACKGROUND: Resident remediation is required for all residents who do not meet minimum standards in one or more of the Accreditation Council for Graduate Medical Education core competencies. The Council of Residency Directors in Emergency Medicine Remediation Taskforce identified the need for case-based examples of remediation efforts. OBJECTIVES: 1) To describe a complicated resident remediation case and employ consensus panel evaluation of the process. 2) To discuss the available assessment tools (including neuropsychologic/medical testing), due process, documentation, reassessment, and relevant barriers to implementation for this and other resident remediations. DISCUSSION: Details of a remediation case were altered to protect resident confidentiality, and then presented to a multidisciplinary group of program directors. The case details, action plan, and course were submitted and the remediation process, action plan, and course are assessed based on a standardized remediation approach. The resident entered remediation for poor organizational skills and an inability to make or follow through with patient care plans. Opportunities for improvement in the applied remediation process are identified and discussed. Legal concerns and utility of neuropsychological assessment of residents are reviewed. CONCLUSIONS: Remediation requires a complicated and detailed effort. This case demonstrates issues that program directors may face when working with residents and provides suggestions for use of specific remediation tools.
Emergency Department (ED) headache patients are commonly treated with neuroleptic antiemetics like metoclopramide. Haloperidol has been shown to be effective for migraine treatment.
Recently, high-dose insulin (HDI) and intravenous lipid emulsion (ILE) have emerged as treatment options for severe toxicity from calcium-channel blocker (CCB) and beta blocker (BB).
Cardiac dysrhythmias after electrical injury have been reported previously, however, atrial fibrillation after low-voltage electrical injury is extremely rare. We present a case of atrial fibrillation with rapid ventricular response resulting from a low-voltage electrical injury. Case Report: A 24-year-old active duty Navy sailor presented to the emergency department after an electrical shock from a 440-V furnace. He experienced severe pain in both hands and a racing sensation in his chest. He denied other symptoms. An electrocardiogram was performed demonstrating atrial fibrillation with a rapid ventricular response (132 beats/min). After analgesia and sedation, synchronized cardioversion (100 J) was performed with complete resolution of cardiac symptoms and restoration of normal sinus rhythm (75 beats/min). Cutaneous wounds were bandaged and the patient was discharged with cardiology follow-up. At follow-up, the patient reported no symptoms and an echocardiogram revealed no structural abnormalities. Conclusions: Atrial fibrillation in the setting of electrical injury is rarely reported in the published medical literature. In patients without history suggestive of cardiac structural abnormalities, synchronized cardioversion is a potential option for restoration of normal sinus rhythm and resolution of symptoms after electrical injury-induced atrial fibrillation with rapid ventricular response.